Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Flagstaff, AZ

March 19, 2020Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Mar 19, 2020, 2:42 AM MST for Gila County, Yavapai County, Arizona. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 2:42 AM MST (09:42 UTC)
Expired
Mar 19, 2020, 12:30 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 38 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS55 KFGZ 190942
FFWFGZ
AZC007-025-191530-
/O.NEW.KFGZ.FF.W.0002.200319T0942Z-200319T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
242 AM MST Thu Mar 19 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 830 AM MST.

* At 237 AM MST, the public reported flash flooding on the East 
  Verde River at East Verde Estates. Water depth over the low water 
  crossing was estimated to be 4 feet. All low water crossings on 
  the East Verde River will see rises early this morning.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Public.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           low water crossings. 

This includes the following streams and drainages... East Verde 
River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3418 11149 3429 11167 3426 11148 3431 11138
      3442 11128 3439 11120

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

41
2 follow-up statements
788 
WGUS55 KFGZ 191525
FFWFGZ
AZC007-025-191930-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-200319T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
825 AM MST Thu Mar 19 2020

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 1230 PM MST.

* At 822 AM MST, the public reported flash flooding on the East 
  Verde River at East Verde Estates. Water depth over the low water 
  crossing was estimated to be 4 feet. All low water crossings on 
  the East Verde River will see rises and could be impassable this 
  morning.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Public.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           and rural roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3418 11149 3429 11167 3426 11148 3431 11138
      3442 11128 3439 11120

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
773 
WGUS75 KFGZ 191934
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1234 PM MST Thu Mar 19 2020

AZC007-025-191942-
/O.EXP.KFGZ.FF.W.0002.000000T0000Z-200319T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Yavapai-
1234 PM MST Thu Mar 19 2020

...THE FLASH FLOOD WARNING FOR GILA AND YAVAPAI COUNTIES HAS
EXPIRED...

Flood waters have begun to recede in East Verde Estates. Significant 
flooding is no longer expected. Please continue to heed any 
remaining road closures and do not drive into water.

LAT...LON 3418 11149 3429 11167 3426 11148 3431 11138
      3442 11128 3439 11120

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 8:41 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Mar 18, 8:41 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
841 PM MST Wed Mar 18 2020

.SYNOPSIS...A strong Pacific storm will move across the area this
evening, spreading areas of valley rain and accumulating mountain
snow across the region through Thursday. A variety of winter
weather warnings and advisories have been issued. Travel should be
delayed tonight into Thursday morning in the high country due to
winter weather driving conditions.

&&

.UPDATE...The winter storm is well underway across northern
Arizona as the upper level trough responsible for the rain and
snow moves into southwestern Arizona this evening. Snow has been
observed a bit earlier than anticipated this evening for some
elevations south of the Mogollon Rim near Prescott and Sedona.
Made adjustments to the snow levels to account for this, but
overall precipitation forecasts remain largely unchanged. Periods
of moderate to heavy snow will continue over much of the high
country tonight, decreasing by early Thursday morning. All Winter
Storm Warnings and Advisories remain in effect until 6 am
Thursday.

&&

.PREV DISCUSSION /252 PM MST/...The winter storm forecast remains
on track this afternoon. Showery rain and high elevation snow
showers have continued through the afternoon with light
accumulations above 6500 ft.

Expect precipitation to increase in coverage across northern
Arizona from now onward through the evening and overnight. A few
thunderstorms capable of small hail will be possible across
southern Yavapai County this afternoon where shear and instability
begin to align ahead of the low. Any thunderstorms that do
develop will likely have rain rates around 0.50"/hr which may
produce flash flooding.

Across the high country, as precipitation coverage increases snow
levels will begin to drop down with accumulating snow beginning
above 5500-6000 ft by the evening. Hi-res models indicate a wave
of widespread heavy precipitation moving northward across the area
between 5-8 PM MST as the upper trough crosses the area providing
enhanced dynamics. Behind the cold frontal passage, snow levels
will drop down to around 4500-5000 feet Thursday morning. Winter
Storm Warnings remain in effect for the Kaibab Plateau and areas
along the Mogollon Rim from Williams to Flagstaff to Heber-
Overgaard, Linden, and the White Mountain Region. Winter Weather
Advisories are in effect for areas above 5000 ft across Yavapai
and Gila counties. All winter weather advisories and warnings
will run through 6 AM MST Thursday morning. Travel across the high
country is not advised during these times. By Thursday morning,
the heaviest precipitation will have moved through with lingering
showers remaining through the day Thursday. Minor accumulations of
1-2 inches will be possible above 6500 ft with light
accumulations <1 in possible down to 4500-5000 ft Thursday morning
and afternoon. Travel conditions will improve but use caution as
many roadways will likely still be snow packed.

Periods of on and off snow showers with minor accumulation will
continue Friday and Saturday. Only minor accumulations less than
one inch are expected at this time. Snow levels will rise Friday
as heights begin to rise across the area. Dry conditions will
return Sunday as a quick moving ridge sweeps across the southwest.

Early next week, indications remain that we will return to
unsettled weather as another series of storms set up over the
Pacific. Model solutions vary on the details at this point, but it
appears at least a slight chance for showers returns for the
Monday and Tuesday before a stronger and colder system approaches
for the end of the week.

&&

.AVIATION...For the 06Z package...A winter storm system moving
across Arizona tonight will bring widespread MVFR to IFR
conditions with local LIFR in heavier snow bands. Precipitation
coverage and intensity is expected to decrease aft 12Z Thurs.
Conditions gradually improve for most areas after 18Z Thursday,
though scattered rain and snow showers remain possible.

Surface winds generally south to southwest 10-20 kts with higher
gusts by Thursday afternoon.

Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A significant winter storm will continue to
bring widespread valley rain and mountain snow through Thursday
morning. Preciptation coverage and intensity to decrease through
the day on Thursday.

Friday through Sunday...Slight chances of precipitation continue
Friday and perhaps even into Saturday. Otherwise, dry and warmer
weather later in the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory until
6 AM MST Thursday FOR AZZ008-018 above 5,000 ft.

Winter Storm Warning until 6 AM MST Thursday FOR AZZ004-015>017.

&&

PUBLIC...MCT/ET
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Mar 18, 10:34 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1034 PM MST WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     SNOW             2 W FLAGSTAFF MALL      35.22N 111.62W
03/18/2020  M4.2 INCH        COCONINO           AZ   COCORAHS

            TWITTER REPORT AND PHOTO FROM COCORAHS
            STATION AZ-CN-147. SNOW STARTED AROUND 0700
            MST WITH SNOW FALLING AT TIME OF REPORT.
            ELEV 7052 FT MSL.

&&

NL
Local storm report, Mar 18, 10:46 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1046 PM MST WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             2 N FLAGSTAFF AIRPORT   35.17N 111.68W
03/18/2020  E4.0 INCH        COCONINO           AZ   PUBLIC

            REPORT FROM FACEBOOK IN UNIVERSITY HEIGHTS
            NEIGHBORHOOD OF FLAGSTAFF. STILL SNOWING AT
            OBSERVATION.

&&

MCT
Local storm report, Mar 18, 10:47 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1047 PM MST WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     SNOW             1 SW WILLIAMS           35.25N 112.19W
03/18/2020  M4.0 INCH        COCONINO           AZ   PUBLIC

&&

MCT
Local storm report, Mar 18, 11:04 PM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1104 PM MST WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             BELLEMONT (NWS FLAGSTAF 35.23N 111.82W
03/18/2020  M5.1 INCH        COCONINO           AZ   OFFICIAL NWS OBS

            CORRECTS PREVIOUS SNOW REPORT FROM BELLEMONT
            (NWS FLAGSTAFF). SNOWFALL 5 AM TO 11 PM
            3/18. MORE SNOW FALLING AT TIME OF REPORT.

&&

NL
Local storm report, Mar 18, 11:07 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1107 PM MST WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             2 SW PRESCOTT COURTHOUS 34.52N 112.50W
03/18/2020  M3.5 INCH        YAVAPAI            AZ   PUBLIC

            SNOW FALLING AT TIME OF REPORT. REPORT AND
            PHOTO FROM FACEBOOK.

&&

NL
Local storm report, Mar 18, 11:09 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 PM MST WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     SNOW             2 NNE FLAGSTAFF AIRPORT 35.16N 111.66W
03/18/2020  E3.0 INCH        COCONINO           AZ   PUBLIC

            PUBLIC FACEBOOK REPORT.

&&

NL

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.